Publications of Peter B. Shalen

Peter B. Shalen.  Small optimal Margulis numbers force upper volume bounds.  Trans. Amer. Math. Soc., 365(2):973--999, 2013. MR2995380
Marc Culler and Peter B. Shalen.  4-free groups and hyperbolic geometry.  J. Topol., 5(1):81--136, 2012. MR2897050
Peter B. Shalen.  Orders of elements in finite quotients of Kleinian groups.  Pacific J. Math., 256(1):211--234, 2012. MR2928549
Marc Culler and Peter B. Shalen.  Margulis numbers for Haken manifolds.  Israel J. Math., 190:445--475, 2012. MR2956250
Marc Culler and Peter B. Shalen.  Singular surfaces, mod 2 homology, and hyperbolic volume, II.  Topology Appl., 158(1):118--131, 2011. MR2734702
Peter B. Shalen.  A generic Margulis number for hyperbolic 3-manifolds.  In Topology and geometry in dimension three, pages 103--109.  Amer. Math. Soc., Providence, RI, 2011. MR2866926
Peter B Shalen and Marc Culler.  Singular surfaces, mod 2 homology, and hyperbolic volume, II.  Topology and Its Applications, 158(1):118--131, 2011.
Ian Agol, Marc Culler and Peter B. Shalen.  Singular surfaces, mod 2 homology, and hyperbolic volume. I.  Trans. Amer. Math. Soc., 362(7):3463--3498, 2010. MR2601597
Marc Culler and Peter B. Shalen.  Margulis numbers for haken manifolds .  To appear in Israel Journal of Mathematics.  Accepted in 2010 .
Marc Culler, Jason Deblois and Peter B. Shalen.  Incompressible surfaces, hyperbolic volume, Heegaard genus and homology.  Comm. Anal. Geom., 17(2):155--184, 2009. MR2520906
Marc Culler and Peter B. Shalen.  Betti numbers and injectivity radii.  Proc. Amer. Math. Soc., 137(11):3919--3922, 2009. MR2529901
Jason DeBlois and Peter B. Shalen.  Volume and topology of bounded and closed hyperbolic 3-manifolds.  Comm. Anal. Geom., 17(5):797--849, 2009. MR2643733
Steve Boyer, Marc Culler, Peter B. Shalen and Xingru Zhang.  Characteristic subsurfaces, character varieties and Dehn fillings.  Geom. Topol., 12(1):233--297, 2008. MR2390346
Marc Culler and Peter B. Shalen.  Volume and homology of one-cusped hyperbolic 3-manifolds.  Algebr. Geom. Topol., 8(1):343--379, 2008. MR2443232
Peter B Shalen and Marc Culler.  Four-free groups and hyperbolic geometry.  2008.
Peter B Shalen, Marc Culler, Steven Boyer and Xingru Zhang.  Characteristic submanifolds, character varieties and dehn filling.  Geom. & Topol., 12:233-297, 2008.
Peter B. Shalen.  Hyperbolic volume, Heegaard genus and ranks of groups.  In Workshop on Heegaard Splittings, pages 335--349.  Geom. Topol. Publ., Coventry, 2007. MR2408254
Ben Klaff and Peter B. Shalen.  The diameter of the set of boundary slopes of a knot.  Algebr. Geom. Topol., 6:1095--1112 (electronic), 2006. MR2253442
Ian Agol, Marc Culler and Peter B. Shalen.  Dehn surgery, homology and hyperbolic volume.  Algebr. Geom. Topol., 6:2297--2312, 2006. MR2286027
Steve Boyer, Marc Culler, Peter B. Shalen and Xingru Zhang.  Characteristic subsurfaces and Dehn filling.  Trans. Amer. Math. Soc., 357(6):2389--2444 (electronic), 2005. MR2140444
Marc Culler and Peter B. Shalen.  Knots with only two strict essential surfaces.  In Proceedings of the Casson Fest, volume 7 of Geom. Topol. Monogr., pages 335--430 (electronic).  Geom. Topol. Publ., Coventry, 2004. MR2172490
Richard D. Canary, Marc Culler, Sa'ar Hersonsky and Peter B. Shalen.  Approximation by maximal cusps in boundaries of deformation spaces of Kleinian groups.  J. Differential Geom., 64(1):57--109, 2003. MR2015044
Peter B. Shalen.  Representations of 3-manifold groups.  In Handbook of geometric topology, pages 955--1044.  North-Holland, Amsterdam, 2002. MR1886685
Benson Farb and Peter Shalen.  Groups of real-analytic diffeomorphisms of the circle.  Ergodic Theory Dynam. Systems, 22(3):835--844, 2002. MR1908556
Benson Farb and Peter B. Shalen.  Real-analytic, volume-preserving actions of lattices on 4-manifolds.  C. R. Math. Acad. Sci. Paris, 334(11):1011--1014, 2002. MR1913726
Peter B. Shalen.  Three-manifolds and Baumslag-Solitar groups.  Topology Appl., 110(1):113--118, 2001. MR1804702
Benson Farb and Peter Shalen.  Lattice actions, 3-manifolds and homology.  Topology, 39(3):573--587, 2000. MR1746910
Benson Farb and Peter Shalen.  Real-analytic actions of lattices.  Invent. Math., 135(2):273--296, 1999. MR1666834
B. Perron and P. Shalen.  Homeomorphic graph manifolds: a contribution to the $\mu$ constant problem.  Topology Appl., 99(1):1--39, 1999. MR1720360
Marc Culler and Peter B. Shalen.  Boundary slopes of knots.  Comment. Math. Helv., 74(4):530--547, 1999. MR1730656
Peter B. Shalen.  Three-manifold topology and the tree for $\rm PSL_ 2$: the Smith conjecture and beyond.  In Algebra, $K$-theory, groups, and education (New York, 1997), pages 189--209.  Amer. Math. Soc., Providence, RI, 1999. MR1732048
Marc Culler, Sa'ar Hersonsky and Peter B. Shalen.  The first Betti number of the smallest closed hyperbolic $3$-manifold.  Topology, 37(4):805--849, 1998. MR1607748
Marc Culler and Peter B. Shalen.  Volumes of hyperbolic Haken manifolds. II.  Proc. Amer. Math. Soc., 125(10):3059--3067, 1997. MR1422858
James W. Anderson, Richard D. Canary, Marc Culler and Peter B. Shalen.  Free Kleinian groups and volumes of hyperbolic $3$-manifolds.  J. Differential Geom., 43(4):738--782, 1996. MR1412683
Marc Culler and Peter B. Shalen.  The volume of a hyperbolic $3$-manifold with Betti number $2$.  Proc. Amer. Math. Soc., 120(4):1281--1288, 1994. MR1205485
D. Cooper, M. Culler, H. Gillet, D. D. Long and P. B. Shalen.  Plane curves associated to character varieties of $3$-manifolds.  Invent. Math., 118(1):47--84, 1994. MR1288467
Marc Culler and Peter B. Shalen.  Volumes of hyperbolic Haken manifolds. I.  Invent. Math., 118(2):285--329, 1994. MR1292114
Marc Culler and Peter B. Shalen.  Hyperbolic volume and mod $p$ homology.  Comment. Math. Helv., 68(3):494--509, 1993. MR1236766
Marc Culler and Peter B. Shalen.  Paradoxical decompositions, $2$-generator Kleinian groups, and volumes of hyperbolic $3$-manifolds.  J. Amer. Math. Soc., 5(2):231--288, 1992. MR1135928
Peter B. Shalen and Philip Wagreich.  Growth rates, $Z_ p$-homology, and volumes of hyperbolic $3$-manifolds.  Trans. Amer. Math. Soc., 331(2):895--917, 1992. MR1156298
John W. Morgan and Peter B. Shalen.  Free actions of surface groups on ${\bf R}$-trees.  Topology, 30(2):143--154, 1991. MR1098910
H. Gillet and P. Shalen.  Cohomological dimension of groups acting on ${\bf R}$-trees.  In Arboreal group theory (Berkeley, CA, 1988), pages 231--250.  Springer, New York, 1991. MR1105336
Henri Gillet, Peter B. Shalen and Richard K. Skora.  Simplicial approximation and low-rank trees.  Comment. Math. Helv., 66(4):521--540, 1991. MR1129795
Peter B. Shalen.  Dendrology and its applications.  In Group theory from a geometrical viewpoint (Trieste, 1990), pages 543--616.  World Sci. Publ., River Edge, NJ, 1991. MR1170376
Gilbert Baumslag and Peter B. Shalen.  Amalgamated products and finitely presented groups.  Comment. Math. Helv., 65(2):243--254, 1990. MR1057242
Henri Gillet and Peter B. Shalen.  Dendrology of groups in low ${\bf Q}$-ranks.  J. Differential Geom., 32(3):605--712, 1990. MR1078160
Gilbert Baumslag and Peter B. Shalen.  A remark on finitely presented infinite-dimensional algebras.  Proc. Amer. Math. Soc., 108(3):633--635, 1990. MR991690
Gilbert Baumslag and Peter B. Shalen.  Groups whose three-generator subgroups are free.  Bull. Austral. Math. Soc., 40(2):163--174, 1989. MR1012825
Ravi S. Kulkarni and Peter B. Shalen.  On Ahlfors' finiteness theorem.  Adv. Math., 76(2):155--169, 1989. MR1013665
John W. Morgan and Peter B. Shalen.  Degenerations of hyperbolic structures. II. Measured laminations in $3$-manifolds.  Ann. of Math. (2), 127(2):403--456, 1988. MR932305
John W. Morgan and Peter B. Shalen.  Degenerations of hyperbolic structures. III. Actions of $3$-manifold groups on trees and Thurston's compactness theorem.  Ann. of Math. (2), 127(3):457--519, 1988. MR942518
M. Culler, C. McA. Gordon, J. Luecke and P. B. Shalen.  Correction to: ``Dehn surgery on knots'' [Ann. of Math. (2) 125 (1987), no. 2, 237--300; MR0881270 (88a:57026)].  Ann. of Math. (2), 127(3):663, 1988. MR942524
Marc Culler, C. McA. Gordon, J. Luecke and Peter B. Shalen.  Dehn surgery on knots.  Ann. of Math. (2), 125(2):237--300, 1987. MR881270
Gilbert Baumslag, John W. Morgan and Peter B. Shalen.  Generalized triangle groups.  Math. Proc. Cambridge Philos. Soc., 102(1):25--31, 1987. MR886432
Gilbert Baumslag and Peter B. Shalen.  Affine algebraic sets and some infinite finitely presented groups.  In Essays in group theory, pages 1--14.  Springer, New York, 1987. MR919827
Peter B. Shalen.  Dendrology of groups: an introduction.  In Essays in group theory, pages 265--319.  Springer, New York, 1987. MR919830
Peter B. Shalen.  Representations of $3$-manifold groups and applications in topology.  In Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Berkeley, Calif., 1986), pages 607--614.  Amer. Math. Soc., Providence, RI, 1987. MR934262
Marc Culler, C. McA. Gordon, J. Luecke and Peter B. Shalen.  Dehn surgery on knots.  Bull. Amer. Math. Soc. (N.S.), 13(1):43--45, 1985. MR788388
John W. Morgan and Peter B. Shalen.  An introduction to compactifying spaces of hyperbolic structures by actions on trees.  In Geometry and topology (College Park, Md., 1983/84), pages 228--240.  Springer, Berlin, 1985. MR827272
M. Culler and P. B. Shalen.  Bounded, separating, incompressible surfaces in knot manifolds.  Invent. Math., 75(3):537--545, 1984. MR735339
Peter B. Shalen.  A ``piecewise-linear'' method for triangulating $3$-manifolds.  Adv. in Math., 52(1):34--80, 1984. MR742165
Peter Shalen.  The proof in the case of no incompressible surface.  In The Smith conjecture (New York, 1979), pages 21--36.  Academic Press, Orlando, FL, 1984. MR758463
John W. Morgan and Peter B. Shalen.  Valuations, trees, and degenerations of hyperbolic structures. I.  Ann. of Math. (2), 120(3):401--476, 1984. MR769158
Marc Culler and Peter B. Shalen.  Varieties of group representations and splittings of $3$-manifolds.  Ann. of Math. (2), 117(1):109--146, 1983. MR683804
Roger C. Alperin and Peter B. Shalen.  Linear groups of finite cohomological dimension.  Invent. Math., 66(1):89--98, 1982. MR652648
Roger C. Alperin and Peter B. Shalen.  Linear groups of finite cohomological dimension.  Bull. Amer. Math. Soc. (N.S.), 4(3):339--341, 1981. MR609046
Peter B. Shalen.  A torus theorem for regular branched covers of $S^{3}$.  Michigan Math. J., 28(3):347--358, 1981. MR629367
Peter B. Shalen.  Linear representations of certain amalgamated products.  J. Pure Appl. Algebra, 15(2):187--197, 1979. MR535185
Peter B. Shalen.  Separating, incompressible surfaces in $3$-manifolds.  Invent. Math., 52(2):105--126, 1979. MR536074
William Jaco and Peter B. Shalen.  Seifert fibered spaces in $3$-manifolds.  In Geometric topology (Proc. Georgia Topology Conf., Athens, Ga., 1977), pages 91--99.  Academic Press, New York, 1979. MR537728
William H. Jaco and Peter B. Shalen.  Seifert fibered spaces in $3$-manifolds.  Mem. Amer. Math. Soc., 21(220):viii+192, 1979. MR539411
William Jaco and Peter B. Shalen.  A new decomposition theorem for irreducible sufficiently-large $3$-manifolds.  In Algebraic and geometric topology (Proc. Sympos. Pure Math., Stanford Univ., Stanford, Calif., 1976), Part 2, pages 71--84.  Amer. Math. Soc., Providence, R.I., 1978. MR520524
R. S. Kulkarni and Peter B. Shalen.  A note on real cubic surfaces.  Bull. Calcutta Math. Soc., 70(6):375--377, 1978. MR584475
William Jaco and Peter B. Shalen.  Surface homeomorphisms and periodicity.  Topology, 16(4):347--367, 1977. MR0464239
William Jaco and Peter B. Shalen.  Seifert fibered spaces in irreducible, sufficiently-large $3$-manifolds.  Bull. Amer. Math. Soc., 82(5):765--767, 1976. MR0415623
William Jaco and Peter B. Shalen.  Peripheral structure of 3-manifolds.  Invent. Math., 38(1):55--87, 1976. MR0428332
Peter B. Shalen.  Infinitely divisible elements in $3$-manifold groups.  In Knots, groups, and $3$-manifolds (Papers dedicated to the memory of R. H. Fox), pages 293--335. Ann. of Math. Studies, No. 84.  Princeton Univ. Press, Princeton, N.J., 1975. MR0375280
update this page
Web Privacy Notice HTML 5 CSS FAE
UIC LAS MSCS > people > publications